Hail, Williams
- When
- May 31, 8:35 PM CST to 8:45 PM CST
- Where
- Williams County, 4.35 mi WSW of Bonetraill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.400, -103.940
No damage reported.
A severe thunderstorm produced large hail in Williams County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A severe thunderstorm produced large hail in Williams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 31, 4:47 PM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 547 PM CDT SAT MAY 31 2014 .UPDATE... ISSUED AT 545 PM CDT SAT MAY 31 2014 THE LATEST ITERATIONS OF THE HRRR...NAMELY THE 20 AND INCOMING 21 UTC RUNS...HAVE AN ACCURATE DEPICTION OF THE ONGOING BROKEN LINE OF STRONG TO SEVERE STORMS ACROSS EASTERN MONTANA AND WYOMING. THUS...WILL FOLLOW THEIR SOLUTIONS FOR POPS THROUGH THE EVENING AND OVERNIGHT. STORMS ARE EXPECTED TO CROSS THE WESTERN NORTH DAKOTA BORDER BETWEEN 02-04 UTC...SUSTAINED BY A STRENGTHENING LOW LEVEL JET. DEEP LAYER SHEAR AND INSTABILITY PROFILES ARE SUPPORTIVE OF THE CONVECTION MAINTAINING ORGANIZATION AS IT CROSSES THE BORDER. THE HRRR WOULD SUGGEST A CONGEALING LINE ACROSS WESTERN NORTH DAKOTA...WITH DAMAGING WINDS THE PRIMARY THREAT...FOLLOWED BY LARGE HAIL AND HEAVY RAINFALL. AS THE STORMS BEGIN TO PROPAGATE INTO MORE STABLE AIR ACROSS CENTRAL NORTH DAKOTA AFTER 06-07 UTC...THEY ARE EXPECTED TO WEAKEN. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 253 PM CDT SAT MAY 31 2014 FOCUS OF CONCERN WILL SHIFT TO WESTERN NORTH DAKOTA LATER TONIGHT WITH SEVERE STORM POTENTIAL IN THE FORM OF DAMAGING WINDS. ACROSS THE EAST MOISTURE QUITE LIMITED ON THE WEST SIDE OF THE STATIONARY FRONT WITH THE BETTER ORGANIZED CONVECTION MOVING ALONG THE STATIONARY FRONT IN FAR SOUTHEAST NORTH DAKOTA THIS AFTERNOON. WILL CONTINUE CURRENT THINKING OF LOW/NIL THUNDERSTORM THREAT THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST. PRECIPITATION AMOUNTS THERE WITH SHOWERS SHOULD ALSO BE MODEST. A MORE POTENT SYSTEM IS FORMING IN MONTANA WITH STEEP MID LEVEL LAPSE RATES AND GOOD INSTABILITY. MESOSCALE DETERMINISTIC MODELS BRING A MORE ORGANIZED DAMAGING WIND THREAT TO WESTERN NORTH DAKOTA LATER TONIGHT AS A QLCS IS FORECAST BY MODELS TO MOVE INTO WESTERN NORTH DAKOTA AFTER 04-06Z. WILL HIGHLIGHT DAMAGING WINDS LATER TONIGHT WESTERN THIRD OF THE STATE. MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WEST SUNDAY WITH A MORE LIMITED SEVERE WEATHER THREAT. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 253 PM CDT SAT MAY 31 2014 SUNDAY NIGHT AND MONDAY...AN UPPER LEVEL LOW TRACKS EAST ACROSS THE STATE...EXITING THE DEVILS LAKE AND JAMES RIVER VALLEYS ON MONDAY EVENING. AT THE SURFACE...LOW PRESSURE IS FORECAST TO EXTEND UP THE MISSISSIPPI VALLEY INTO IOWA AND MINNESOTA...THEN NORTHWESTWARD ACROSS NORTH DAKOTA. THIS SCENARIO WILL BRING A VERY GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA DURING THIS TIME...THOUGH SEVERE WEATHER (HAIL/TORNADOES) IS NOT EXPECTED AT THIS TIME. KEPT SCATTERED TO NUMEROUS MENTION OF SHOWERS DURING THIS TIME...AND EXPECTING WIDESPREAD PRECIP AMOUNTS OF 0.20 TO 1.00 INCH OF PRECIPITATION FOR THIS 24-HOUR PERIOD. MONDAY NIGHT SHOULD SEE DECREASING CLOUDS AND TUESDAY SHOULD BE A MOSTLY SUNNY DAY AS AN UPPER LEVEL RIDGE BUILDS IN BEHIND THE EXITING UPPER LEVEL LOW. WEDNESDAY THROUGH SATURDAY...WE RETURN TO A MORE ACTIVE REGIME WITH A LOW PRESSURE TROUGH DEVELOPING ACROSS THE ROCKIES AND KEEPING NORTH DAKOTA UNDER A MAINLY SOUTHWESTERLY FLOW ALOFT WITH PERIODIC UPPER LEVEL IMPULSES MOVING ACROSS THE STATE. THUS CHANCES OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST MID-WEEK INTO NEXT WEEKEND. REGARDING TEMPERATURES...LOOKING AT HIGHS MAINLY IN THE 60S AND 70S WITH LOWS MAINLY 45 TO 55. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 545 PM CDT SAT MAY 31 2014 STRONG TO SEVERE THUNDERSTORMS ACROSS EASTERN MONTANA ARE FORECAST TO ENTER WESTERN NORTH DAKOTA BY 02-04 UTC...AND HAVE ADDED TEMPO GROUPS FOR THUNDERSTORMS TO KISN AND KDIK TO HIGHLIGHT THE BEST TIMING AND EXPECTED THREAT AT THIS TIME. STORMS MAY APPROACH KMOT AND KBIS LATE...AND WILL MENTION AS VCTS FOR NOW. IFR CONDITIONS IN FOG AND STRATUS ARE POSSIBLE TONIGHT AT KBIS AND KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AYD SHORT TERM...WAA LONG TERM...WAA/JV AVIATION...AYD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 531 PM CDT SAT MAY 31 2014 NDZ004-012245- BOTTINEAU- 531 PM CDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT. A RIVER FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR WESTHOPE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH MONDAY AFTERNOON...THEN AFTER A DRY DAY ON TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ009-017-012245- WILLIAMS-MCKENZIE- 531 PM CDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. A RIVER FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER NEAR WILLISTON. THUNDERSTORMS ARE EXPECTED LATE THIS EVENING AND INTO THE EARLY OVERNIGHT ACROSS WESTERN NORTH DAKOTA. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH MONDAY AFTERNOON...THEN AFTER A DRY DAY ON TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ005-012-013-022-023-025-036-037-047-048-050-051-012245- ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN- LOGAN-LA MOURE-MCINTOSH-DICKEY- 531 PM CDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH MONDAY AFTERNOON...THEN AFTER A DRY DAY ON TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ001-018-031>033-040-041-043-044-012245- DIVIDE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 531 PM CDT SAT MAY 31 2014 /431 PM MDT SAT MAY 31 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED LATE THIS EVENING AND INTO THE EARLY OVERNIGHT ACROSS WESTERN NORTH DAKOTA. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH MONDAY AFTERNOON...THEN AFTER A DRY DAY ON TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ002-003-010-011-019>021-034-035-042-045-046-012245- BURKE-RENVILLE-MOUNTRAIL-WARD-MERCER-OLIVER-MCLEAN-MORTON- BURLEIGH-GRANT-SIOUX-EMMONS- 531 PM CDT SAT MAY 31 2014 /431 PM MDT SAT MAY 31 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ACROSS CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH MONDAY AFTERNOON...THEN AFTER A DRY DAY ON TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS AYD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM CDT SAT MAY 31 2014
NDZ001-010200-
DIVIDE ND-
815 PM CDT SAT MAY 31 2014
...THUNDERSTORMS MOVING INTO DIVIDE COUNTY...
AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
COMERTOWN TO 7 MILES SOUTHWEST OF DAGMAR MONTANA...AND MOVING EAST
AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ALKABO...
FORTUNA...
WRITING ROCK STATE HISTORICAL SITE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4900 10384 4901 10375 4901 10356 4867 10366
4864 10369 4864 10406 4897 10406 4901 10404
4901 10386 4902 10386
TIME...MOT...LOC 0114Z 263DEG 21KT 4907 10409 4852 10429
AYDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
855 PM CDT SAT MAY 31 2014
NDZ001-009-010230-
DIVIDE ND-WILLIAMS ND-
855 PM CDT SAT MAY 31 2014
...STRONG THUNDERSTORMS ACROSS WESTERN WILLIAMS AND DIVIDE
COUNTIES...
AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
ALKABO TO 12 MILES NORTH OF TRENTON...AND MOVING NORTHEAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
BONETRAIL...
FORTUNA...
WRITING ROCK STATE HISTORICAL SITE...
HANKS...
BLACKTAIL LAKE...
ZAHL...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4818 10372 4815 10404 4878 10407 4899 10406
4900 10361
TIME...MOT...LOC 0155Z 210DEG 7KT 4895 10388 4825 10391
AYDThe Glasgow radar (KGGW), 200 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
1 hail. Local standard time, as filed.
No damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519629.